Nebraska, 2020

Flash Flooding and Flooding in Nebraska, June 18 to 20, 2020

June 18 to 20, 2020 · NWS OAX · 35 events in 5 counties and zones

A cold front moved across eastern Nebraska and produced damaging winds, flash flooding, and a few hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moved across eastern Nebraska and produced damaging winds, flash flooding, and a few hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 18, 5:28 AM CST, 32 minutes earlier.

Area forecast discussion, Jun 18, 5:28 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
628 AM CDT Thu Jun 18 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 335 AM CDT Thu Jun 18 2020

Today and Tomorrow:
Currently in north central Nebraska, there are ongoing
thunderstorms and heavy rain. The rain is associated with a cold
front that is expected to move through the forecast area today.
The cold front is expected to move into Knox County (the far
northwest extent of Omaha's warning area) by 7 am. This is a slow
moving front and is not expected to be felt in Omaha until 6 pm.

That ongoing precipitation isn't expected to have much impact this
morning. It's likely it will dissipate, before regaining
strengthen in the early afternoon. However, it wouldn't be
surprising to have a some light rain in the Albion, Norfolk,
Neligh, and Crofton areas. The slow moving front will allow for
plenty of daytime heating for the southern half of the forecast
area. The SPC has issued a marginal severe risk covering eastern
Nebraska and western Iowa. Day time heating will see that surface
based CAPE will reach 1500 to 2500 J/kg across the area. The lack
of deep layer sheer though should keep the risk to isolated storms
with strong, potentially damaging, wind gusts as the most likely
threat.

The other potential hazard will be heavy rain. Precipitable
water will increase with strong moisture advection ahead of the
cold front. This increase in precipitable water, slow movement of
the front, and potential for storm training could lead to some
high rain amounts across the area. By time the rain ends Friday
night, a few spots could be over 2 inches of rain. Confidence is
low in a specific area as it's difficult to pinpoint locations due
to the nature of convective storm development.

High temperatures Friday are expected to top out in the 75 to 80
degree range. And if we're lucky (if you don't enjoy 90 degree
temperatures I suppose), 90 degrees won't be seen for the next 7
days or so. There will be another chance for rain Friday
afternoon and evening as a weak shortwave is expected to move
across the area. The best chance for rain will be along the
Nebraska/Kansas border.

Saturday:
Water vapor imagery currently shows another upper level trough
developing over the West Coast. That trough will likely continue
to move south, reaching the Four Corner's area before the
southwesterly flow ejects it over the plains. It should strengthen
as it moves across Nebraska and will provide another good chance
for rain. These cumulative rain events could result in 2 to 4
inches of much needed rain for the area. Hopefully it'll be spread
far enough apart over time that flooding concerns will be
minimized. Though, river levels are likely to rise in response to
the rain.

Sunday through Wednesday:
Extended range guidance indicates there will be a couple more chances
for rain Sunday night and Monday. At this time, it's too far out
to mention specifics. Northwest flow will dominate the area though
so expect temperatures to be near normal for the extended period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 622 AM CDT Thu Jun 18 2020

Scattered thunderstorms in northeast Nebraska this morning may
affect KOFK for a couple hours with brief MVFR cigs/vsbys through
mid morning. Cold front sliding southeast will reach KOFK by 17Z,
then KOMA and KLNK by 22Z or so. Thunderstorms are forecast along
and just behind the front, affecting KOFK through mid afternoon
before sliding off to the southeast. As front slows in southeast
Nebraska this afternoon and evening, continued development of
showers and thunderstorms behind cold front will likely affect
KLNK and KOMA through the end of the TAF period. However the
strongest storms are forecast between 00Z and 06Z when IFR
cigs/vsbys are likely. Strong outflow winds are possible as well.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...Dergan
Hazardous weather outlook, Jun 18, 3:11 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
411 AM CDT Thu Jun 18 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190915-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
411 AM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of southwest Iowa,
west central Iowa, east central Nebraska, northeast Nebraska, and
southeast Nebraska.

.DAY ONE...Today and Tonight

There is a marginal risk for severe weather today. A cold front
will slowly move through the area leading to rain, and possibly
some isolated strong storms. Heavy rain, strong winds, and small
hail are the most likely threats. The time frame for severe
weather will be from 1 PM to 8 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are several chances for rain through the weekend which
could lead to elevated stream levels and a risk for flooding.

.SPOTTER INFORMATION STATEMENT...

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 11:58 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 9 thunderstorm wind, 7 hail, 6 flash flood, 4 flood. Local standard time, as filed.

Heavy Rain, Gage

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Gage County, (Bie)beatrice Arpt
Reported by
COOP Observer
Coordinates
40.300, -96.750

Co-op observer reported 24-hour rain total of 5.48 inches.

Heavy Rain, Gage

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Gage County, 5.91 mi NW of Hoag
Reported by
CoCoRaHS
Coordinates
40.380, -96.910

CoCoRaHS station reported a 24-hour rain total of 7.25 inches.

Heavy Rain, Jefferson

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Jefferson County, 2.33 mi NNE of Plymouth
Reported by
CoCoRaHS
Coordinates
40.330, -96.960

CoCoRaHS station reported 24-hour rain total of 6.25 inches.

Heavy Rain, Jefferson

When
June 18, 6:00 AM CST to June 19, 6:00 AM CST
Where
Jefferson County, 2.63 mi W of Plymouth
Reported by
Emergency Manager
Coordinates
40.300, -97.030

Emergency manager reported 24-hour rain total of 5.7 inches.

Heavy Rain, Gage

When
June 18, 7:00 AM CST to June 19, 7:00 AM CST
Where
Gage County, 1.26 mi ESE of Beatrice
Reported by
Mesonet
Coordinates
40.260, -96.710

Mesonet station recorded 24-hour rain total of 5.58 inches.

Heavy Rain, Jefferson

When
June 18, 7:25 AM CST to June 19, 7:25 AM CST
Where
Jefferson County, 4.44 mi WSW of Plymouth
Reported by
Emergency Manager
Coordinates
40.280, -97.060

Emergency management reported 24-hour rain total of 7.10 inches.

Heavy Rain, Gage

When
June 18, 9:00 AM CST to June 19, 9:00 AM CST
Where
Gage County, 2.07 mi S of Hoag
Reported by
Emergency Manager
Coordinates
40.290, -96.830

Emergency management reported 24-hour rain total of 8.45 inches.

Thunderstorm Wind, Lancaster

When
June 18, 1:25 PM CST
Where
Lancaster County, 1.25 mi ENE of University Place
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.840, -96.600

Public reported tree branches broken due to thunderstorm wind gusts via mping.

Thunderstorm Wind, Lancaster

When
June 18, 1:25 PM CST
Where
Lancaster County, 0.69 mi N of University Place
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -96.620

Trained spotter reported a microburst near 74th and Adams in Lincoln. Trees were damaged and wind was estimated at 70 mph.

Thunderstorm Wind, Lancaster

When
June 18, 2:00 PM CST
Where
Lancaster County, 3.15 mi W of Martell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.630, -96.810

Public reported wind damage around 3 pm near Martell.

Hail, Lancaster

When
June 18, 2:22 PM CST
Where
Lancaster County, 2.96 mi ESE of Berks
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.650, -96.850

COOP observer reported quarter sized hail.

Thunderstorm Wind, Lancaster

When
June 18, 2:30 PM CST
Where
Lancaster County, 3.15 mi W of Martell
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.630, -96.810

Public reported damage to a metal building at 6550 W Leealan Lane (east of Crete) in which the roof was torn off and carried 200 yards away.

Thunderstorm Wind, Lancaster

When
June 18, 3:28 PM CST
Where
Lancaster County, 2.32 mi SSE of Roca
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -96.630

Trained spotter reported damage to a fireworks tent in Hickman as well as several broken tree limbs.

Thunderstorm Wind, Lancaster

When
June 18, 3:30 PM CST
Where
Lancaster County, 2.32 mi SSE of Roca
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.620, -96.630

Public reported 1 foot diameter tree limbs blown down.

Hail, Lancaster

When
June 18, 3:49 PM CST
Where
Lancaster County, 3.43 mi WSW of Bennet
Measured
1.25 in hail
Reported by
Public
Coordinates
40.660, -96.560

Public reported 1.25 in hail.

Hail, Lancaster

When
June 18, 3:58 PM CST
Where
Lancaster County, 0.52 mi W of Bennet
Measured
1 in hail
Reported by
Public
Coordinates
40.680, -96.510

Public reported 1 inch hail.

Hail, Saline

When
June 18, 4:44 PM CST
Where
Saline County, De Witt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -96.920

Trained spotter reported 1 inch hail.

Flood, Lancaster

When
June 18, 5:00 PM CST
Where
Lancaster County, 1.05 mi E of Panama to 0.89 mi E of Panama
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.600, -96.500

Trained spotter reported the creek in the area was out of its bank.

Thunderstorm Wind, Gage

When
June 18, 5:00 PM CST
Where
Gage County, 3.15 mi W of Clatonia
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.470, -96.890

Gage county emergency manager reported center pivot blown over.

Heavy Rain, Lancaster

When
June 18, 5:01 PM CST
Where
Lancaster County, 0.52 mi W of Bennet
Reported by
Public
Coordinates
40.680, -96.510

Public reported 4.67 inches of rain with storm system.

Hail, Jefferson

When
June 18, 5:15 PM CST
Where
Jefferson County, 0.87 mi NW of Fairbury Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.190, -97.180

Trained spotter reported 1 inch hail.

Hail, Jefferson

When
June 18, 5:25 PM CST
Where
Jefferson County, 0.69 mi N of Jansen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.190, -97.080

Trained spotter reported 1 inch hail.

Flash Flood, Lancaster

When
June 18, 5:30 PM CST
Where
Lancaster County, 2.95 mi SE of Hickman to 2.81 mi SE of Hickman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.570, -96.630

Lancaster emergency management reported water over road ways.

Flash Flood, Lancaster

When
June 18, 5:30 PM CST
Where
Lancaster County, 2.33 mi SSE of Roca to 2.31 mi SSE of Roca
Cause
Heavy Rain
Reported by
Public
Coordinates
40.620, -96.630

Lancaster emergency management reported minor street flooding in Hickman. Also noted the town had received 4.5 inches of rain.

Flash Flood, Lancaster

When
June 18, 5:30 PM CST
Where
Lancaster County, 2.76 mi S of Bennet to 2.86 mi S of Bennet
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.640, -96.500

Lancaster emergency management reported water over a roadway.

Hail, Jefferson

When
June 18, 5:35 PM CST
Where
Jefferson County, 0.69 mi S of Harbine
Measured
1 in hail
Reported by
Public
Coordinates
40.190, -96.970

Public reported 1 inch hail.

Flash Flood, Lancaster

When
June 18, 5:45 PM CST
Where
Lancaster County, 1.38 mi S of Roca to 1.31 mi S of Roca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.630, -96.650

Lancaster emergency management reported water cresting at a roadway.

Flash Flood, Gage

When
June 18, 6:00 PM CST
Where
Gage County, 1.05 mi W of Clatonia to 1.44 mi W of Clatonia
Cause
Heavy Rain
Reported by
Public
Coordinates
40.470, -96.850

Gage County emergency manager reported significant lowland, field, and ditch flooding.

Flash Flood, Gage

When
June 18, 6:00 PM CST
Where
Gage County, 0.9 mi NW of Clatonia to 0.87 mi NW of Clatonia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.480, -96.841

Gage County emergency manager reported a culvert washed out with water over the road.

Flood, Otoe

When
June 18, 6:02 PM CST
Where
Otoe County, 0.52 mi W of Palmyra to 0.36 mi W of Palmyra
Cause
Heavy Rain
Reported by
Public
Coordinates
40.700, -96.390

Report from public via mping of water over the road way.

Thunderstorm Wind, Gage

When
June 18, 6:25 PM CST
Where
Gage County, 0.69 mi S of Blue Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -96.670

Gage County emergency manager reported power lines blown down.

Thunderstorm Wind, Gage

When
June 18, 6:25 PM CST
Where
Gage County, 1.26 mi WNW of Virginia
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.260, -96.520

Gage County emergency manager reported center pivot flipped over.

Heavy Rain, Lancaster

When
June 18, 7:52 PM CST
Where
Lancaster County, 3.61 mi NNE of Holland
Reported by
Public
Coordinates
40.650, -96.560

Average rain of 3 different rain reports sent to us by the public.

Flood, Gage

When
June 19, 2:00 AM CST to June 20, 11:45 AM CST
Where
Gage County, 1.35 mi SW of Beatrice to 1.49 mi SW of Beatrice
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.258, -96.750

River gage operated by Department of Natural Resources was above flood stage for approximately 30 hours.

Flood, Gage

When
June 19, 10:00 AM CST to June 20, 5:00 PM CST
Where
Gage County, 0.48 mi SW of Barneston to 0.58 mi SW of Barneston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.046, -96.587

River gage at Barneston operated by the USGS was above the rated flood stage for approximately 30 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903807, 903808, 903809, 903811, 903813, 903814, 903816, 903515, 903516, 903509, 903496, 903831, 903510, 903511, 903497, 903498, 903499, 903494, 903512, 903503, 903500, 903501, 903478, 903483, 903484, 903502, 903488, 903492, 903493, 903495, 903513, 903514, 903806, 906605, 906613.